Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 1:27 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 1:27 PM EDT (17:27 UTC)
- Expired
- Jul 16, 2005, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161731 FFWRNK WVC025-162030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 127 PM EDT SAT JUL 16 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 430 PM EDT * AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MAXWELTON...OR ABOUT 5 MILES WEST OF LEWISBURG...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEWISBURG AIRPORT...FRANKFORD...RENICK...FALLING SPRING...RORER AND ALVON. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. EXPECT FLOODING OF MILLIGAN CREEK. FLOODING ALONG RTE. 60 IS ALSO LIKELY. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3787 8059 3773 8045 3791 8010 3810 8030 $$ AMS
1 follow-up statement
000 WGUS71 KRNK 161932 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT SAT JUL 16 2005 WVC025-161940- GREENBRIER WV- 330 PM EDT SAT JUL 16 2005 ...THE FLASH FLOOD WARNING FOR EASTERN GREENBRIER COUNTY IS CANCELLED... HEAVY RAIN HAS TAPERED OFF ACROSS THE WARNING AREA...THUS ENDING THE IMMEDIATE FLASH FLOOD THREAT. HOWEVER CREEKS AND STREAMS WILL REMAIN HIGH AND ANY SIGNIFICANT ADDITIONAL RAIN MAY LEAD TO FLOODING PROBLEMS THROUGH EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3787 8059 3773 8045 3791 8010 3810 8030 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:04 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 11:04 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1104 AM EDT SAT JUL 16 2005 .SHORT TERM (REST OF TODAY)... FOG HAS LIFTED AND HAS BEEN REMOVED FROM THE FORECAST. SCT TSRA ARE DEVELOPING FROM SE WV INTO THE SW TIP OF VA. HAVE ADJUSTED POPS BASED ON CURRENT RADAR TRENDS...THE Q-V FORCING AND LEE TROFING ON THE 12Z RUC...PLUS THE PIEDMONT WILL LIEKLY BE MORE UNSTABLE TODAY SINCE THEY ARE GETTING MORE HEATING THIS MORNING. SLIGHTLY RAISED MAX TEMPS IN THE EST SINCE THEY ARE GETTING MORE SUNSHINE THIS MORNING AND ADDED THE THREAT OF HVY RAIN SINCE PWINS AREA 1.75 TO 2.0 INCHES ON THE 12Z SOUNDINGS. && .PREVIOUS DISCUSSION... (ISSUED 643 AM EDT SAT JUL 16 2005) AVIATION... FLUCTUATING SFC OBS INDICATE LIFR FOG/CIGS AT ROA/LWB ARE SHALLOW AND SHOULD LIFT FAIRLY QUICKLY. HOWEVER...WITH SO MUCH LOW LEVEL MOISTURE I EXPECT MVFR CIGS TO DEVELOP AT ALL SITES 14 TO 15Z. WITH A LIGHT SOUTH TO SOUTHWEST FLOW INTO THE MTNS I EXPECT MOST OF THE AFTERNOON TSTM DEVELOPMENT TO BE FROM THE FOOTHILLS OF THE BLUE RIDGE WESTWARD...SO I INCLUDED A PERIOD OF THUNDER IN ALL TAF SITES EXCEPT FOR DAN. AFTER THE RAIN AND SOME EVENING CLEARING... MOST SITES SHOULD DROP DOWN TO IFR CIGS/FOG OVERNIGHT. PREVIOUS DISCUSSION... (ISSUED 304 AM EDT SAT JUL 16 2005) SHORT TERM (TODAY THROUGH TONIGHT)... THE FORECAST AREA WILL BE IN A BROAD SW FLOW ALOFT TODAY WITH NO DISCERNABLE SHORT WAVES TO FOCUS CONVECTION. STILL A VERY MOIST AIRMASS THOUGH AND WITH THE OVERNIGHT CONVECTIVE ACTIVITY DYING OUT EARLIER...I EXPECT PLENTY OF SUN. LOOKS LIKE THE SFC TO 850 MB THETA-E RIDGE SETS UP IN THE MTNS THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE IN THE SW FLOW. BEST CHCS FOR SHOWERS/TSTMS THIS AFTERNOON WILL BE ALONG AND WEST OF THE BLUE RIDGE...SO I HAVE KEPT THE LIKELY POPS THERE THRU 800 PM. IF THE NAM IS RIGHT WITH MORE OF A SOUTH WIND IN THE LOWEST LEVELS...AFT TSTMS WILL LIKELY INITIATE ALONG THE BLUE RIDGE. STORM MVMNT WILL BE A LITTLE BETTER TODAY...BUT WITH THE STRONGER WINDS THE STORMS MAY BE MORE MULTICELLULAR AND FORM LARGER CLUSTERS THAN YESTERDAY. PWATS ARE STILL FAIRLY HIGH- NEAR 2.0 INCHES IN THE MTNS...SO SOME AREAS SEEING HEAVY DOWNPOURS OF > 2 INCHES LOOKS LIKE A GOOD BET. WITH ALL OF THE RECENT RAINS...FLASH FLOOD GUIDANCE IS LOW ENOUGH THAT 2 INCHES OR MORE COULD CAUSE PROBLEMS...BUT I JUST DON/T SEE ANY FOCUS FOR THE TSTMS TO ZERO IN ON AN AREA FOR A FLASH FLOOD WATCH. I BELIEVE THAT ANY FLOODING THAT MAY OCCUR WOULD BE ISOLATED...SO I WILL ADDRESS THE POSSIBILITY ONCE AGAIN IN THE HWO. CONVECTION SHOULD BE DIURNAL WITH NO SYNOPTIC FORCING...SO I DROPPED POPS TO CHC LATE EVENING AND LOW CHC OR SLIGHT CHC OVERNIGHT. 850 MB TEMPS ARE A FEW DEGS WARMER TODAY AND WITH PARTIAL SUN SHOULD SEE MAXES A FEW DEGS WARMER THAN YESTERDAY. WENT CLOSER TO WARMER MAV MOS. LONG TERM (SUNDAY THROUGH FRIDAY)... UPPER RIDGE CONTS TO BUILD INTO THE SERN U.S. WITH RISING HEIGHTS INTO THE AREA...AND VEERS TO FLOW MORE TO THE SOUTHWEST AND WEST. STILL PLENTY OF LOW LEVEL MOISTURE THOUGH SO I EXPECT SCATTERED MID AFTERNOON TSTMS TO DEVELOP IN THE MTNS...SPREADING EAST INTO THE LEE TROF IN THE PIEDMONT LATE AFTERNOON OR EARLY EVENING. WITH MORE OF A DOWNSLOPE FLOW IN THE EAST...I WENT ALONG WITH THE MOS HIGHS AROUND 90. MONDAY SHOULD BE VERY SIMILAR TO SUNDAY WITH SCT MID AFTERNOON TO EARLY EVENING TSTMS AND QUITE WARM. STAYED CLOSE TO MOS HIGHS... HICH WERE INTO THE LOW 90S IN THE PIEDMONT. WITH DEWPOINTS ARND 70 BOTH DAYS IN THE PIEDMONT...HEAT INDICES WILL BE IN THE UPPER 90S SUNDAY AND ARND 100 MONDAY. SFC FNT APPCHES THE AREA TUESDAY...BUT WITH MORE OF A WEST FLOW AHEAD OF IT THE BEST CHCS FOR SHOWERS/TSTMS SHOULD BE WESTERN SLOPES AREAS OF THE MTNS. TUESDAY COULD BE HOT IN THE EAST WITH THE DOWNSLOPE FLOW AHEAD OF THE FNT. FNT MAY NOT MAKE IT THRU THE AREA WITH SUCH A STRONG RIDGE IN THE SERN U.S...AND SHUD PRVIDE A FOCUS FOR TSTM DEVELOPMENT WED AND THU. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SAT JUL 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 523 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS... AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN 2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN. TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT WEATHER WILL LAST INTO AT LEAST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.